Hide This

FREEHER HealthToolkit

HER Health Toolkit

Sign up for EmpowHER updates and you'll receive our
FREE HER Health Toolkit

Headache

Get Email Updates

Related Checklists

Headache Guide

Alison Beaver

Have a question? We're here to help. Ask the Community.

ASK

Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!

ask: Why does even 5 minutes of sun cause headache - and 10 mins cause nausea?

By GauguinFan
 
Rate This

My husband gets a pretty severe headache when in the sun for only 4-5 minutes, sometimes even with a baseball cap on but definitely when he is hatless. Today he was outside for about 4 minutes for a fire drill at work and his headache formed in 4 minutes of sun exposure.

20 or more minutes causes nausea and an hour, even with a baseball cap, can cause vomiting. Our summers are pretty hot and sunny (yay for me, nay for him!). I am wondering why this extreme reaction to sun happens? He did not grow up in a place with hot summers but I didn't either and I don't have this problem.

Anyone have any ideas?

Add a Comment124 Comments

EmpowHER Guest
Anonymous

I have started taking liquid chlorophyll before bedtime, even if I had a cocktail earlier:) I also take 1 tbsp of Hemp seed oil during the day. This works for me.

September 22, 2014 - 9:54am
EmpowHER Guest
Anonymous

my problem is identical. any skin exposure and i get blistering itchy hives. this i can deal with and protect myself. what i cant control is the headaches and nausea. its like i somehow injest uv rays and become very sick. cloudy days dont offer much protection and heat is not the issue as it happens also in the dead of winter. my job requires i be outside from time to time so i am completely covered and also wear a uv face shield. i get some strange looks but just go about my business. its all very challenging and seems to be getting worse all the time. especially given the fact that i like to bicycle,kyak,and do 5k walks.

September 19, 2014 - 2:32am
EmpowHER Guest
Anonymous (reply to Anonymous)

i wanted to add the fact that heat and hydration or dehydration are not the issue for me, neither is exeration. just stepping out in the sunlight (even a cloudy day) and i am doomed with nausea and headache and hives if i show skin.. i will say that the headache is not of migrane intensity. one more thing, this seems to be a womems forum and im not one of those ( come on girls...just a little light humor) i have not found a guys forum discussing this issue. i am looking forward to comments and support.
thank you
Scott

September 19, 2014 - 3:43am
Susan Cody HERWriter Guide (reply to Anonymous)

Hi Scott

You may have something more going on that just being sun sensitive. You may have severe photosensivity. 

Read more here:

http://www.empowher.com/media/reference/photosensitivity

Best,

Susan

September 22, 2014 - 6:22am
EmpowHER Guest
Anonymous

Earlier in my life I would take an ibuprophen before going out in the sun and don a hat as well as sunproof-clothing & it all worked quite well. Now I do the same BUT instead of the ibuprophen I notice when I begin to tighten up the muscles around my eyes (from the sun and fatique) and consciously relax. When I get home I put on a meditation CD and find that further relaxes the muscles behind my eyes which cause headaches from sun exposure. The CD I most like is: Universal Mind by Kelly Howell. The background music is soothing and Kelly's voice soon puts me into full relaxation....pain just floats away after a few hours....and yep, no ibuprophen needed. Long term ibuprophen use is not good for the body which is why I wanted to use another approach :) ps: While under relaxation-light hypnosis with Kelly's CD I repeat mantras to myself such as....."I am well, all is fine. I move into wellness and all is perfect." --over & over-- tell your body to shift into that zone of perfection. Don't say things like "My pain is going away because then you are paying attention TO the pain and the shift you wish to make is into, obviously, healing and no pain !

August 17, 2014 - 2:05am
EmpowHER Guest
Anonymous

Hi...

I suffer this since childhood.... but a SHOWER after returning home always helps to cut down the intensity of the headache...

don't think there is any way to prevent it from occurring though...

Anshul

June 3, 2014 - 3:28am
EmpowHER Guest
Anonymous

I'm only 1/4 Caucasian, the rest is Asian, Native American, and different types of Hispanic. So you could say I tan very easily and fast and never ever get sunburnt. Last summer I had a job at the theme park by where I live and I was running around in the direct sun all day long taking orders and filling orders. It was only till then that I realized that I get super nauseous and dizzy when I'm in the sun even for a few minutes now. I started feeling this way about 2/3 into the working season at the park and ended up having to quit because of it. Now if I try to tan with or without sunscreen (again, I've never ever had a sunburn in my life) I just feel crappy after. Could I be developing an intolerance to the sun/heat??

April 30, 2014 - 10:53pm
EmpowHER Guest
Anonymous (reply to Anonymous)

You may by hypothyroid. I have an under active thyroid and I am exhibiting some of your symptoms. This is how I relieve them; I use 1 TBSPN of Hemp Seed Oil in cranberry juice before exposure to the sun (2 twice a day 1 before exposure to sunlight and 1 TBSP before bed - so I will not wake up with a migraine. (Arizona Sun is different and more tropical than Midwest/NE Sun). Or, Ingest something that contains ALL High Amino Acids and high Minerals: i.e. dark/Light Bee Pollen or Comb Honey/Honey comb. As we age, our bodies are starved of true Amino acids and minerals. I have noticed that if I chew at least a small amt of honey comb, during exposure to sun, I do not suffer a migraine or fatigue.

July 17, 2014 - 2:39pm
Lena Svensson (reply to Anonymous)

It sounds like you had a heat stroke that day. Once you've had one, you will be extremely sensitive and suspensible to get it again, and it won't take much. Not sure how to delay the onset though.

July 9, 2014 - 6:58am
Susan Cody HERWriter Guide (reply to Anonymous)

Hi Anon

Yes, you could be changing. Our body chemistry can change and what we were ok with one year, we are not the next. Getting older could also be a factor, as could medications.

Best,

Susan

May 1, 2014 - 10:35am
Image CAPTCHA
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Tags

Improved

1772 Health

Changed

678 Lives

Saved

535 Lives
9 lives impacted in the last 24 hrs Learn More

Take Our Featured Health Poll

What do you do when you get a headache?:
View Results